Alert archive / Kansas / Red Flag Warnings in 2016

Red Flag Warning 11, NWS Goodland, KS

March 16, 201611 counties in Kansas; Dundy County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Mar 16, 2016, 3:00 AM CDT for 11 counties in Kansas; Dundy County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Mar 16, 2016, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2016, 3:00 AM CDT (08:00 UTC)
In effect from
Mar 16, 2016, 1:00 PM CDT
Expired
Mar 16, 2016, 7:00 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 24 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WWUS83 KGLD 160800
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MDT WED MAR 16 2016

COZ252>254-KSZ001-002-013>016-027>029-041-042-NEZ079-161800-
/O.UPG.KGLD.FW.A.0009.160316T1800Z-160317T0100Z/
/O.NEW.KGLD.FW.W.0011.160316T1800Z-160317T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
200 AM MDT WED MAR 16 2016 /300 AM CDT WED MAR 16 2016/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...015...
016...027...028...029...041...042...079...252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...
  FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 013 
  SHERMAN...FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 
  SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 
  027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 
  029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 
  042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...IN THE LOWER 50S.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
841 
WWUS83 KGLD 161727
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1127 AM MDT WED MAR 16 2016

COZ252>254-KSZ001-002-013>016-027>029-041-042-NEZ079-170100-
/O.CON.KGLD.FW.W.0011.160316T1800Z-160317T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
1127 AM MDT WED MAR 16 2016 /1227 PM CDT WED MAR 16 2016/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...013...014...015...016...027...028...029...041...
042...079...252...253 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...
  FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 013 
  SHERMAN...FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 
  SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 
  027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 
  029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 
  042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* TEMPERATURES...IN THE LOWER 50S.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
915 
WWUS83 KGLD 170000
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT WED MAR 16 2016

COZ252>254-KSZ001-002-013>016-027>029-041-042-NEZ079-170100-
/O.CAN.KGLD.FW.W.0011.000000T0000Z-160317T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
600 PM MDT WED MAR 16 2016 /700 PM CDT WED MAR 16 2016/

...RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY IS
CANCELLED FOR FIRE WEATHER ZONES 001...002...013...014...015...
016...027...028...029...041...042...079...252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING.

WINDS ARE DECREASING AND RELATIVE HUMIDITY VALUES ARE INCREASING
AS THE SUN SETS THIS EVENING.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:08 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 16, 12:08 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1108 PM MDT TUE MAR 15 2016

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 245 PM MDT TUE MAR 15 2016

TONIGHT...POTENT LITTLE VORT MAX CURRENTLY MOVING SOUTHEAST INTO
EXTREME SOUTHWEST NEBRASKA IS FORECAST TO CONTINUE EAST-SOUTHEAST
THROUGH VERY EARLY THIS EVENING BEFORE MOVING OUT. THERE IS A SLIGHT
CHANCE OF SHOWERS FOR A FEW HOURS THIS EVENING. OTHERWISE AM
EXPECTING SOME MID AND HIGH CLOUDS TO MOVE IN FROM THE NORTHWEST
OVERNIGHT. WINDS WILL QUICKLY SUBSIDE BELOW 10 MPH AROUND SUNSET AND
CONTINUE THROUGH MIDNIGHT BEFORE INCREASING SLIGHTLY FROM THE
WEST/WEST-NORTHWEST AT 5 TO 15 MPH...HIGHEST GENERALLY ALONG AND
NORTH OF THE INTERSTATE. LOW TEMPERATURES EXPECTED TO BE IN THE LOW
TO UPPER 20S.

WEDNESDAY...FORECAST AREA REMAINS UNDER STRONG NORTHWEST FLOW ALOFT.
CLOUDS DISSIPATE THROUGH THE MORNING BEFORE INCREASING A BIT DURING
THE LATE AFTERNOON. WINDS FROM THE NORTHWEST AT 15 TO 25 MPH WITH
HIGHER GUSTS. AFTERNOON TEMPERATURES IN THE UPPER 40S TO LOW 50S IN
FAR EASTERN COLORADO...LOW TO UPPER 50S EAST OF THE CO/KS BORDER.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 231 PM MDT TUE MAR 15 2016

THURSDAY-FRIDAY NIGHT...SHORTWAVE TROUGH MOVING OUT OF CANADA INTO
THE NORTHERN PLAINS WILL BRING A STRONG COLD FRONT TO OUR CWA WITH
FROPA BY THURSDAY EVENING. AHEAD OF THIS FEATURE WAA SHOULD SUPPORT
ANOTHER DAY OF HIGHS IN THE 60S...POSSIBLY WARMER IN OUR SOUTH.
AFTER THE FRONT MOVES THROUGH THE REGION BELOW NORMAL TEMPERATURES
ARE EXPECTED.

A COUPLED UPPER JET TRANSITIONS OVER OUR CWA THURSDAY NIGHT ALONG
WITH 850-750MB FRONTOGENESIS ASSOCIATED WITH ELEVATED BAROCLINIC
ZONE BEHIND COLD FRONT. A LONG FETCH OF MOIST UPSLOPE FLOW BEHIND
THE COLD FRONT WHICH WILL COMBINE WITH THE GOOD FORCING TO PRODUCE
PRECIPITATION (LIKELY LIGHT SNOW). THERE IS VERY GOOD AGREEMENT
BETWEEN ECMWF/GFS/NAM ON A BAND LIGHT PRECIPITATION ORIENTATING
ITSELF FROM NORTHEAST COLORADO ACROSS THE I-70 CORRIDOR LATE
THURSDAY NIGHT THEN TRANSITION SOUTH THROUGH MIDDAY FRIDAY. NAM IS
THE FASTEST ON THIS TRANSITION SHOWING MOST ACTIVITY COMING TO AN
END BY MIDDAY FRIDAY. OTHER GUIDANCE SHOWS A LIGHT PRECIP SIGNAL
LINGERING INTO THE EARLY FRIDAY EVENING PERIOD IN OUR FAR SOUTH AND
WEST. WET BULB TEMPS/TEMPERATURE PROFILES SHOULD SUPPORT TRANSITION
TO ALL SNOW THURSDAY NIGHT...AND WHERE THIS BAND IS IN PLACE IT MAY
REMAIN MAINLY SNOW INTO FRIDAY.

I WAS COMFORTABLE INCREASING POPS INCREMENTALLY TO LIKELY CATEGORY
THURSDAY NIGHT WHERE STRONGEST PRECIP SIGNAL IS ADVERTISED. THERE IS
LESS CERTAINTY ON AMOUNTS DUE TO THE EVENTUAL TRANSITION BACK TO
RAIN/SNOW MIX OR CHANGE OVER TO RAIN DURING THE DAY
FRIDAY...LOWER SNOW RATIOS...AND DURATION. CURRENT BLEND AND
CONSERVATIVE SNOW RATIOS RESULTS IN SNOW ACCUMULATIONS 1-2".THERE IS
A POSSIBILITY FOR ADVISORY CRITERIA SNOW IN EASTERN COLORADO (3"
PLUS) IF SNOW LINGERS LONGER FRIDAY MORNING IN OUR WEST ALONG WITH
BETTER SNOW RATIOS. THERE COULD ALSO BE A BRIEF PERIOD OF GUSTY
WINDS BEHIND THE COLD FRONT THAT COULD RESULT IN LOCAL BLOWING SNOW
THURSDAY NIGHT. THIS WOULD BE BRIEF AND LOCALIZED ASSUMING IT OCCURS
IN CONJUNCTION WITH SNOWFALL. I OPTED TO KEEP BLOW SNOW MENTION OUT
OF FORECAST FOR NOW DUE TO THE UNCERTAINTY ON THE DURATION/TIMING OF
THIS WIND SURGE.

SATURDAY-TUESDAY...UPPER LEVEL RIDGING BUILDS BACK OVER THE CENTRAL
ROCKIES AND PLAINS. A TROUGH ORIGINATING FROM THE PACIFIC DEEPENS
IN THE WEST MONDAY/TUESDAY WITH SW FLOW DEVELOPING ALOFT...ALONG
WITH STRENGTHENING LEE TROUGH CURRENTLY PROGGED TO SHIFT EAST OVER
OUR CWA. THIS PATTERN WILL REMAIN DRY ACROSS OUR CWA DURING THESE
PERIOD WITH ABOVE NORMAL TEMPERATURES RETURNING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1105 PM MDT TUE MAR 15 2016

VFR EXPECTED AT BOTH KGLD AND KMCK THROUGH THE TAF PERIOD. BREEZY
NORTHWEST WINDS WILL COMMENCE WITH SURFACE HEATING/MIXING
WEDNESDAY MORNING AND CONTINUE THROUGH SUNSET.

&&

.FIRE WEATHER...
ISSUED AT 245 PM MDT TUE MAR 15 2016

WEDNESDAY...WILL CONTINUE WITH FIRE WEATHER WATCH FOR MUCH OF THE
AREA. LATEST FORECAST HAS RH VALUES AS LOW AS 14 PERCENT IN THE
WATCH AREA...BORDERLINE FOR RED FLAG WARNING. AT THE SAME TIME
NORTHWEST WINDS GUSTING TO 30 MPH OR SO ARE EXPECTED. WILL LET
MIDNIGHT SHIFT GET ANOTHER LOOK AT DATA...SPECIFICALLY
TEMPERATURES AND DEWPOINTS AND FINE TUNE FOR POSSIBLE RED FLAG
WARNING.

THURSDAY...RH SHOULD DROP BELOW 20 PERCENT AS MILD TEMPERATURES
COMBINE WITH LOWER TDS AHEAD OF APPROACHING FRONT. WINDS ARE LESS
CERTAIN AS 3HR OF 25 MPH MAY NOT OCCUR. FOR NOW WE WILL HOLD OFF
ON ANOTHER FIRE WEATHER WATCH ISSUANCE.

MONDAY-TUESDAY...THERE IS GOOD AGREEMENT ON A STRONG DRYLINE
DEVELOPING OVER CENTRAL KANSAS EARLY NEXT WEEK WITH LOW RH VALUES
BELOW 20 PERCENT OVER OUR CWA. TEMPERATURES WILL ALSO ONCE AGAIN BE
ABOVE NORMAL IN THE 70S. IT IS HARD TO SAY IF THE WINDS WILL BE
STRONG ENOUGH FOR EVENTUAL HIGHLIGHT CONSIDERATION DUE TO THE TIME
RANGE AND QUESTIONS OF SURFACE GRADIENT ACROSS OUR CWA. THESE
PERIODS SHOULD BE WATCHED FOR FIRE WEATHER CONCERNS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR KSZ001-002-013>016-027>029-041-042.

CO...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR COZ252>254.

NE...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR NEZ079.

&&

SHORT TERM...99
LONG TERM...DR
AVIATION...024
FIRE WEATHER...99/DR
Hazardous weather outlook, Mar 15, 3:37 PM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT TUE MAR 15 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162045-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
237 PM MDT TUE MAR 15 2016 /337 PM CDT TUE MAR 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE
AREA EXCEPT LOCATIONS GENERALLY NORTH AND EAST OF A LINE FROM
BENKELMAN NEBRASKA TO OBERLIN AND NORTON KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER MUCH OF THE
TRI STATE AREA WEDNESDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE ALSO
POSSIBLE THURSDAY GENERALLY SOUTH OF INTERSTATE 70 AND AGAIN NEXT
MONDAY AND TUESDAY.

A STRONG COLD FRONT THURSDAY NIGHT WILL BRING LIGHT SNOW TO THE
REGION LATE THURSDAY EVENING THROUGH FRIDAY MORNING. LIGHT SNOW
ACCUMULATIONS 1 TO 2 INCHES WILL BE POSSIBLE...WITH THE HIGHEST
AMOUNTS IN EASTERN COLORADO. THERE MAY ALSO BE A BRIEF PERIOD OF
BLOWING SNOW LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Kansas, 2016Red Flag Warnings in Colorado, 2016Red Flag Warnings in Nebraska, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.